MAUDE Adverse Event Report: PHYSIO-CONTROL, INC. - 3015876 LIFEPAK(R) 15 MONITOR/DEFIBRILLATOR; AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)

PHYSIO-CONTROL, INC. - 3015876 LIFEPAK(R) 15 MONITOR/DEFIBRILLATOR; AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)
Model Number 15
Medical Device Problem Codes Failure to Deliver Energy (1211); Incorrect Interpretation of Signal (1543)
Health Effect - Clinical Codes Death (1802); No Known Impact Or Consequence To Patient (2692)
Date of Event 01/21/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).Physio-control performed an initial evaluation of the customer's device.Physio-control continues to investigate the reported issue and will submit a supplemental report on this event to the fda as provided by 21 cfr 803.56.
 
Event or Problem Description
The customer contacted physio-control to report the following: "during the cardiac arrest today, i had a problem with the 3a lp15.During a rhythm check, the patient was noted to be in vfib.The monitor was charged and the patient defibrillated.Following a normal/uneventful defibrillation, there was a distinct burning smell.However, the smell was much more of an electrical nature that a human flesh/hair smell.At the same time, i suddenly lost readings while viewing the rhythm through the "paddles" mode.It was just a perfectly straight line, too perfect for even asystole.In fact, it looked like the monitor was hooked to a rhythm generator that was turned off.This was all while compressions were actively being performed.I checked the connection and pad contact, which were both fine.I swapped to lead ii, and noted a normal cpr artifact rhythm.Suspecting faulty pads, i swapped pads but had similar difficulties viewing and accurate rhythm through "paddles" mode.I then defibrillated the patient again, viewing vfib through the limb leads and using the pads to only defibrillate, which appeared to happen without a problem." the reported inability to view the patient's ecg waveform through paddles lead ecg could delay, or prevent, defibrillation if it were needed.No further details were provided.Physio-control has attempted to obtain additional information about both the patient and the event; however, no further information has been provided.Upon initial evaluation of the customer's device, physio-control also observed that it had logged an event code in its memory which is related to a potential failure of the device to deliver defibrillation energy.
 
Additional Manufacturer Narrative
The customer responded to physio-control's requests for additional information and advised that the patient, a 75 year-old male, did not survive the reported event.Patient information and other relavent history have all been updated accordingly with the new information provided by the customer.The customer advised that the patient had gone into cardiac arrest, that the event was un-witnessed and that no bystander cpr had been performed.The customer advised that the patient's downtime prior to first responders arriving on scene was unknown.During the reported event the customer's device was being used to both monitor the patient as well as provide defibrillation therapy.The customer advised that there was not a backup device available during the reported event.Physio-control performed a clinical review of the reported event and determined that the device use may have contributed to the patient's outcome.A review of the electronic records from the event indicate that ecg artifact interfered with an accurate clinical interpretation of the patient's ecg rhythm during pauses in cpr, and may have delayed defibrillation greater than 30 seconds.As a result, adverse event/product problem, has been updated to reflect adverse event and product problem.In addition, outcomes attributed to ae, has been updated to death and death date, has been updated to (b)(6) 2019.Finally, type of reportable event, has been updated to death and patient code, has also been updated to death (1802).Physio-control continues to investigate the reported issue and will submit a supplemental report on this event to the fda as provided by 21 cfr 803.56.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Physio-control confirmed that the customer's device had logged an event code in its memory which is related to a potential failure of the device to deliver defibrillation energy.The code had been logged in the device's memory back in 2016, and was not associated with this reported patient event.Physio-control was unable to duplicate any of the reported, or observed, issues during testing.The device powered on, charged and shocked without any discrepancies.Through analysis of the device's electronic records, physio-control was able to verify the original reported issue that paddles lead ecg was not visible during the event.Physio determined that there was ecg artifact interference during the event which had caused the reported issue, but further cause could not be determined as the issue could not be duplicated during testing.Physio-control was also unable to duplicate any arcing while delivering energy, nor was an electrical smell observed, during testing.As a precaution, physio-control replaced the device's main keypad assembly and after observing proper device operation through functional and performance testing the unit was returned to the customer for use.The causes for both the reported and observed issues could not be determined.

Brand Name
LIFEPAK(R) 15 MONITOR/DEFIBRILLATOR
Common Device Name
AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)
Manufacturer (Section D)
PHYSIO-CONTROL, INC. - 3015876
11811 willows road ne
redmond WA 98052
MDR Report Key8325943
Report Number0003015876-2019-00226
Device Sequence Number1788835
Product Code MKJ
UDI-Device Identifier00883873871645
UDI-Public00883873871645
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K142430
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number15
Device Catalogue Number99577-001962
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2019
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer02/25/2019
04/10/2019
Initial Report FDA Received Date02/11/2019
Supplement Report FDA Received Date03/21/2019
04/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age75 YR
Patient Weight100